Ataxia UK

Mycophenolate

Has anyone been prescribed mycophenolate to treat the symptoms of their ataxia? I go to see Professor Hadjivassiliou in Sheffield and he suggests I take this medication, but it's an immunosuppressant and has side effects, so I am unsure. Any feedback would be much appreciated. I'm feeling very anxious generally.

Thanks - and a Happy New Year to you all. Ann

27 Replies
oldestnewest

I have been taking an immunosuppressant 4 years, Its known as Ivig and though it has a long list of side effects, I,have felt nothing maybe a mild headache. In the meantime, this drug does not help. I found a woman in Australia who takes rimuxinab which she swear by. But my dr is reluctant to give it also worried about side effects. I think rimux is similar to m... but ask Prof. H first, good luck ps i will write to this Australian woman too xxn

Reply

Thank you for this reply. Hope you find out something useful from the lady in Australia.

Reply

Hi I take it. My side effect is a huge change in appetite. Nothing bad I’ve just stopped enjoying some foods.

Worst effect is the persistent string of colds throughout winter. Prof H is aware I’m fed up of them because each one seems to knock me for six but I feel I have less strength with each cold that comes my way.

Ultimately I have 100% trust in his decisions though and as fed up as I am, I will continue with them until he says different.

Ultimately he’s the professional and will only want what’s best for you. Luckily, he’s so approachable I genuinely believe if you talk to him about your concerns (or the Ataxia nurses) they will help you come to terms with the pros and cons of this drug better than a piece of paper that comes in the box.

My advice, try and stay away from family gatherings of a member is unwell (easier said than done I know). Have plenty of olbas oil in to help clear those fuzzy headaches from colds and Try to avoid alcohol. I found this makes me feel vile but I’d rather try and follow his guidance than a glass of wine if that makes sense.

Good luck

Reply

Thank you for your views. I agree Prof H is very approachable. May I ask how long you have had ataxia, and what specific symptoms Mycophenolate was prescribed for?

Reply

Hi I’ve been diagnosed 3 or 4 years and on myclophenalye 2 years.

In all honesty I have no idea.... I have one professor saying I have gluten Ataxia , the one that did that huge brain test said myoclonus Ataxi and Prof h has never confirmed nor denied any.

I believe the myclophenalate is to wipe out my immunity and let it regrow.

In brutal honesty I’m just at the end of my rope with it all.

The pain in my legs and hip is relentless so I’m basically doing as I’m told. For how much longer though I don’t know. (Today is a bad day... the kind when you think only bad thoughts)..

You look after yourself, Prof h has your back and will help you on that I’m absolutely certain xx

Reply

I've never looked back. Good Luck.

Reply

is he totally sure what mycophenolate will do for you? is it worth the potential side effects?you say 'he suggests I take this medication'- maybe there is some doubt that the medication would work,

So, it is fabulous that you are working at finding things that work for you but do the benefits outweigh the side effects? IMHO you are right to find out more about the medication before trying it. Trust your instincts gather info and hard facts),

Happy New Year!

Jonathan

Reply

Thanks, Jonathan. My train of thought is similar to yours. I think Prof H hopes it will help with the trembling/shaking I experience.

Reply

Are you in aplace where you can exercise alot? Can you get referred to a physiotherapist who is more concerned with helping you manage what you have? Personally I would rather put my trust in balancing coordination to steady the tremblingand relaxation exercise to counteract spasm/ shaking. Even if it dosn't cure you of the symptoms you will feel stronger in yourself and better able to manage your condition. Maybe I'm missing something but a doctor hoping medication will work despite side effects seems abit of a disempowering longshot! but go with what in your gut feels right for you. Happy new year. I REALLY want 2018 to be better than 2017.Pleez!

Reply

Happy New Year!

Sorry no experience x

Reply

Hi

I'm very interested in this question.

My husband has also been asked by Marios to consider this drug.

At the moment he is having a good run so we are delaying making a decision. What is the reason Marios is suggesting it please ? if you don't mind me asking, or private message me if you don't want it to be public.

Kjtibby do you mind telling us the reason why Marios prescribed it and if it is managing that reason?

Reply

I think he feels it will reduce and/or prevent worsening of the trembling I experience. I need to have further discussion with him or the ataxia nurse before deciding. Also I do not feel that taking an immuno~suppressant at this time of the year is the best idea.

I hope your husband's good spell continues.

Reply

Thanks 2rayvon4.

Marios said he thought that the constant infections were causing my husband Ataxia to deteriorate and that this drug would be of benefit. We see him again in February, so any experiences/advice of this drug is welcomed.

Reply

I have been taking mycophenalate for the last 10 years. It seems to have stabilised my ataxia (non genetic) which was initially very progressive. No known side effects for me.

Hope this helps.

Reply

This is encouraging. I thought it was a more recent drug than that. I hope you continue to feel the benefit. Maybe I should try it. Thanks.

Reply

Hi Jomo50

Was it Professor Hajivasiliou that prescribed it for you?

Reply

No it was an MS consultant at Freeman Hospital in Newcastle.

Reply

All this is interesting. I was being considered for being prescribed it by the good Professor, but he has held off starting me on it for the time being. I too have the myoclonic jerks and Id be interested to know what yours are like and how they compare to mine. I too have gluten ataxia. PM me if you would like to so we can swap ideas. Kjkibby and 2rayvon4 and Angelcake1 please do get in touch about this. I too have concerns about the side effects and have developed gastro issues even though strictly GF so that is beibg investiigated as well.

One of the advantages of myclonophenelate is that is can be discontinued and restarted unlike some of the other immunosuppressants. Have a list of questions you can ask him when you see him.

Hope this helps.

Reply

I have just read your post, and find it very interesting,thank you. I received the result of my scan just after Christmas, then a day later a phone call from Sheffield asking if I could go to Sheffield to see the ataxia nurse. I panicked and my long term anxiety and depression kicked in. I spoke with the ataxia nurse (Josie), who in turn said she'd speak to Prof H. I need a lot more information before I decide what to do about the Mycophenolate.

I'm not sure how myoclonic jerks affect you. My symptoms vary but the worst is when my body shakes and my balance goes, due to what has been termed truncal ataxia. I do also have balance problems at times when I don't shake. Occasionally my writing and speech can be affected but, at the moment, that problem is limited. Most symptoms are worse when I'm anxious or feel under pressure.

I could go on, but I think that's more than enough for now!!

Prof H has labelled my ataxia as idiopathic sporadic ataxia. What about you? How long have you had ataxia and been seeing Prof H?

Sending you Best Wishes for the New Year, and hoping to hear from you again.

Ann

Reply

Hi Ann

Can you Private Message me or email me so i can reply there, as this is public and Id prefer to chat about all this that way. Would you mind? This area public but PMing and emailing works well for this. You can trust me. Ive been with Marios now for over twenty years, on and off! Lol!

Hope you like cats and hearing about my ukuleles!

FOW

Reply

OK. I'll do that tomorrow.

Ann

Reply

Ok. Looking forward to hearing all about it. Are you ok about how to send a Private message?

Reply

Ii

Reply

Not too sure, but have tried sending you an email tonight (Thursday)

Reply

Sorry not received it. Can you try a Private Message and put your email in there for me? Have another go! X

Reply

You use the chat bubble here to send a PM. I”ll send you one so you can see how it works.

R

Reply

i have just been prescribed mycophenolate and it seems it doesn't agree with me. I've tried three times and it is making me really sick. vomiting and nausea, more dizziness. so for the moment I;ve stopped. dr advised there is nothing else so have to think do I try again

Reply

You may also like...